Alert archive / Nebraska / Wind Advisories in 2017

Wind Advisory 1, NWS Omaha, NE

January 30, 201710 counties in Nebraska; Monona County, Iowa

NWS Omaha, NE issued this wind advisory at Jan 30, 2017, 4:10 AM CST for 10 counties in Nebraska; Monona County, Iowa. It took effect at Jan 30, 2017, 11:00 AM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2017, 4:10 AM CST (10:10 UTC)
In effect from
Jan 30, 2017, 11:00 AM CST
Expired
Jan 30, 2017, 3:05 PM CST
In force
4 hr
Issued by
NWS Omaha, NE

Counties Monona County, IA, Antelope County, NE, Burt County, NE, Cedar County, NE, Cuming County, NE, Knox County, NE, Madison County, NE, Pierce County, NE, Stanton County, NE, Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WWUS73 KOAX 301010
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 AM CST MON JAN 30 2017

IAZ043-NEZ011-012-015>018-031>034-301815-
/O.NEW.KOAX.WI.Y.0001.170130T1700Z-170131T0100Z/
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-MADISON-STANTON-
CUMING-BURT-
INCLUDING THE CITIES OF...ONAWA...MAPLETON...CREIGHTON...
BLOOMFIELD...CROFTON...WAUSA...VERDIGRE...NIOBRARA...HARTINGTON...
LAUREL...RANDOLPH...COLERIDGE...PENDER...MACY...WALTHILL...
WINNEBAGO...NELIGH...ELGIN...PIERCE...PLAINVIEW...OSMOND...
WAYNE...NORFOLK...STANTON...WEST POINT...WISNER...TEKAMAH...
OAKLAND...LYONS...DECATUR
410 AM CST MON JAN 30 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING. 

* TIMING...NORTHWEST WINDS WILL GRADUALLY INCREASE THIS MORNING,
  BECOMING MUCH STRONGER THIS AFTERNOON AND EARLY EVENING. THE
  WINDS SHOULD DECREASE LATER THIS EVENING.

* WINDS...NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS 40 TO 50 MPH.

* IMPACTS...THE STRONG WINDS MAY MAKE DRIVING DIFFICULT. SECURE
  ANY ITEMS THAT MAY BE BLOWN ABOUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT, ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ZAPOTOCNY
2 follow-up statements
374 
WWUS73 KOAX 301753
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1153 AM CST MON JAN 30 2017


IAZ043-NEZ011-012-015>018-031>034-310100-
/O.CON.KOAX.WI.Y.0001.000000T0000Z-170131T0100Z/
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-MADISON-STANTON-
CUMING-BURT-
INCLUDING THE CITIES OF...ONAWA...MAPLETON...CREIGHTON...
BLOOMFIELD...CROFTON...WAUSA...VERDIGRE...NIOBRARA...HARTINGTON...
LAUREL...RANDOLPH...COLERIDGE...PENDER...MACY...WALTHILL...
WINNEBAGO...NELIGH...ELGIN...PIERCE...PLAINVIEW...OSMOND...
WAYNE...NORFOLK...STANTON...WEST POINT...WISNER...TEKAMAH...
OAKLAND...LYONS...DECATUR
1153 AM CST MON JAN 30 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* TIMING...NORTHWEST WINDS WILL GRADUALLY INCREASE THIS AFTERNOON
  AND BE STRONGEST FROM 3 PM THROUGH 6 PM. THE WINDS SHOULD
  DECREASE DURING EVENING.

* WINDS...NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 40 MPH.

* IMPACTS...THE STRONG WINDS MAY MAKE DRIVING DIFFICULT. SECURE 
  ANY ITEMS THAT MAY BE BLOWN ABOUT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
033 
WWUS73 KOAX 302105
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CST MON JAN 30 2017


IAZ043-NEZ011-012-015>018-031>034-302215-
/O.CAN.KOAX.WI.Y.0001.000000T0000Z-170131T0100Z/
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-MADISON-STANTON-
CUMING-BURT-
INCLUDING THE CITIES OF...ONAWA...MAPLETON...CREIGHTON...
BLOOMFIELD...CROFTON...WAUSA...VERDIGRE...NIOBRARA...HARTINGTON...
LAUREL...RANDOLPH...COLERIDGE...PENDER...MACY...WALTHILL...
WINNEBAGO...NELIGH...ELGIN...PIERCE...PLAINVIEW...OSMOND...
WAYNE...NORFOLK...STANTON...WEST POINT...WISNER...TEKAMAH...
OAKLAND...LYONS...DECATUR
305 PM CST MON JAN 30 2017

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS CANCELLED THE
WIND ADVISORY. 



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Jan 30, 4:01 AM CST, 9 minutes earlier.

Area forecast discussion, Jan 30, 4:01 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
401 AM CST Mon Jan 30 2017

.SHORT TERM...(today through Wednesday)
Issued at 330 AM CST Mon Jan 30 2017

Several short term forecast concerns this package. These concerns
include how strong the winds will be today...how warm
temperatures will get...is a wind advisory headline needed and
will the temperatures be records. Then for Tuesday and Tuesday
night, as the cold air moves in will there be a stripe of light
snow and flurries, and where that might be.

Water vapor satellite imagery shows significant drying over
Montana associated with the approaching 140kt jet that punches
into MT/Dakotas today as surface low pressure over Manitoba dives
southeast into WI. The main storm track will be well to the north
of the area...however much above normal temperatures are expected
as we have mild 6 to 8 degree h85 temperatures with west then
northwesterly winds warming readings into the 40s/50s/60s. 60kt
h85 winds over the Dakotas are progged to weaken somewhat to 45 to
55kts as they move into Nebraska and western Iowa today with even
stronger winds aloft. Surface winds across MT are in the 20 to
30kt range with gusts 30 to 40kts.  The NAEFS winds have
standardized anomalies of 3 to 4 and max out on the climatological
percentiles over northeast Nebraska and Iowa through 00Z today.
Between 15-18Z...these stronger winds will begin to mix down. The
question is how much they will mix down. The parallel windflow
aloft is favorable along with steep lapse rates/cold air
advection, however for areas with snowcover combined with the very
low level flow may not be as favorable. Went above the guidance
with 25 to 30kts in northeast Nebraska and parts of west central
Iowa In coordination with FSD/DMX...issued a wind advisory from
17Z-01Z. The dayshift will have to monitor to see how the mixing
is going and adjust as needed.

The snowcover is a factor for temperatures today and should hold
them back somewhat in the north with highs in the 40s to lower 50s.
Clouds will be variable with periods of cirrus.  Farther south,
highs should top out in the 50s to low 60s. These are not records.
Most records this time of year are around 65 to 70. The records at
OMA/LNK/OFK are 69/70/67, all set in 2012.

Colder air will build in tonight through Wednesday. Weak lift
combined with saturation in the dendritic layer and mid level
frontogenesis Tuesday and Tuesday night is greatest across
northeast Nebraska into northwest Iowa. The NAM remains dry,
however the GFS/EC/Canadian all show the potential for light snow
and flurries in this frontogenetic band. The NAM has more dry air
to overcome, however for now, did include light snow/flurries. The
light snow band may need to be adjusted, however this is the best
placement at this time. Highs Tuesday in the north near the SD
border should be held to the mid 30s while areas toward the KS
border could warm to the mid and upper 40s. Much cooler for
Wednesday with highs in the 20s and 30s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 330 AM CST Mon Jan 30 2017

Broad surface high pressure will dominate the surface pattern
Wednesday night through Friday night with cooler temperatures.
Thursday night into Friday there may be enough lift and saturation
through the dendritic layer for a chance for light snow or
flurries. This area of surface high pressure retreats to the Ohio
River Valley with shortwave trough energy and moisture return for
the Missouri River Valley with a chance for light snow or a rain
snow mix Saturday and Saturday night. We remain at or below normal
for the extended with highs in the 20s and 30s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1118 PM CST Sun Jan 29 2017

VFR CIGS ARE EXPECTED THROUGH THE TAF CYCLE. MAIN ISSUE WILL BE
LIGHT SFC WINDS BECOMING NORTHWEST BY MID MORNING AND INCREASING.
850MB WINDS WILL INCREASE THROUGHOUT THE DAY WITH SPEEDS NEAR
50KTS BY MONDAY EVENING. THIS COULD CREATE SOME GUSTY SFC WINDS
THROUGH THE AFTERNOON HOURS AS STRONGER MIXING INCREASES. WITH
DIMINISHING EVENING SFC WINDS...Some LLVL WIND SHEAR IS POSSIBLE
MONDAY EVENING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 11 AM this morning to 7 PM CST this evening
     for NEZ011-012-015>018-031>034.

IA...Wind Advisory from 11 AM this morning to 7 PM CST this evening
     for IAZ043.

&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Kern
Hazardous weather outlook, Jan 29, 3:03 PM CST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
303 PM CST SUN JAN 29 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
303 PM CST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

Nearby

Wind Advisories in Nebraska, 2017Wind Advisories in Iowa, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.